Codeine is a pain medication by itself, often coupled with Tylenol, and a frequent ingredient in prescription cough medicines. In countries such as Canada, products with up to 8 mg of codeine can be purchased over the counter as long as a pharmacist approves the purchase. This doesn’t mean that this opiate can’t be deadly. There are many people who are addicted to codeine and often run the risk of an overdose as their tolerance of the drug increases.
What is Codeine?
Codeine treats mild to moderate pain. It’s classified as an opiate medication, and you need a prescription in the United States in order to use it. It’s the main ingredient in many prescription cough medicines, a fact that some people don’t even know when they take the cough syrup home. The government considers Codeine to be a prescription medication that has a high risk for addiction and dependence, although the statistics on codeine deaths and usage isn’t as well-known as many other opiates.
If you can overdose on Codeine, it makes sense that you would need emergency medical help for an overdose. Just like any other opiate, Codeine can be deadly if you use too much of it or take it in a way that it wasn’t intended. The overdose may be intentional or unintentional, such as when someone takes too much codeine to get high, as opposed to someone who accidentally takes an extra dose or two of their cough medicine without intentionally taking too much Codeine.
Symptoms of an Overdose
Like other opiates, Codeine can cause respiratory distress and difficulty breathing. The symptoms of this become apparent very slowly sometimes, increasing the dangers that the overdose can be deadly. You may feel fine one minute and then find yourself having trouble breathing, feeling more tired than usual, or even panicked at the feeling you’re experiencing. At the first signs of an overdose, seeking medical help is in your best interests.
The treatment for your overdose should be handled by medical professionals. You can’t “walk-off” an overdose of Codeine, and symptoms won’t just magically disappear. Waiting to seek medical attention can cost you your life. Upon first noticing the symptoms, please contact the poison control center or head to your local emergency room to seek assistance. Remember that you are never supposed to take more than 360 mg of Codeine per day. This can be difficult to keep track of if you’re ingesting it in cough syrup form, so remember that it’s better safe than sorry if you begin experiencing the symptoms of a Codeine overdose.
Understanding the Seriousness of a Codeine Overdose
Many people think of Codeine as a low-grade opiate. In reality, there is no “low grade” opiate or addiction. All of them can result in an overdose that takes your life, so don’t take any of the symptoms of a Codeine overdose lightly.
Your symptoms are a sign that Codeine is slowing your breathing, possibly enough to end your life. Don’t hesitate to call an ambulance or rush to your local ER if you believe you’ve overdosed on Codeine. It isn’t a harmless opiate or one that doesn’t pose a threat. A Codeine overdose can kill you just like an overdose on any other opiate.
Codeine Overdose Treatment
Medical professionals will help you live through your overdose. They will determine how much Codeine you may have ingested and then give you naloxone, a common opiate antagonist that will work to reduce the effects of the Codeine overdose and remove its potential damage to your body. This drug continues to save the lives of so many victims of opiate overdoses throughout the year. First responders and other health professionals use this opiate antagonist to save lives. It might save yours someday.
People who are addicted to Codeine and realize they have a problem are always within reach of help. Detoxes and counselors are trained to help you confront an addiction problem before it takes your life. Those who are just now first recognizing that they might have a problem with an opiate like Codeine may be shocked that they can’t “just quit” like they had planned on doing if it ever became a problem. Sometimes you need professional help to quit using Codeine as well. It’s an addictive substance just like any other opiate, and it might take a stay in rehab or intensive outpatient counseling in order to break the chains of your addiction.
If you feel like you are addicted to Codeine, we can help. Just call now 888-380-0342.